Caring for someone with cancer
posted by Cath Williams
09 August 2020

Fatigue and lack of appetite AFTER cancer treatment has concluded

Last reply: 1 month ago

My husband has recently completed his treatment (chemo & radiotherapy) but his fatigue and lack of appetite have gotten worse over the last 7 days (he completed treatment 2 weeks ago). He is now sleeping 20 hours a day and is eating very little, sometimes nothing. I have tried lots of recipes and tempting treats that he normally likes but he is not eating and continues to lose weight. I am really at my wit's end and simply do not know what to do. I intend to call the doctor in the morning but he does not want me to do that. He is lacking all energy for anything and I really do not know what else to do. Any suggestions please. Thanks

1 comment

Comments

commented by Cancer Nurse
11 August 2020

1 month ago

Dear Cath

Firstly I am very sorry to hear of the distressing time you and your husband are going through at the moment. 2 weeks after treatment would be very much a time when his body and his energy levels would be extremely low and hopefully within the next few weeks he will gradually regain more strength.

You are right to try and tempt him with small tasty options but it is a challenge to do this without upsetting someone who really doesn’t have the energy to eat. For some mornings are best and a small portion of scrambled egg adding little butter and cream would be a nutritious start to the day. Many would find that strong smells of hot food off putting so little portions of for example mashed potatoes again using opportunity to increase calories by adding cream and butter might be nice with little chicken in a sauce/gravy. Old favourites often lose their appeal at this time so trying a new marinade/gravy might work.  Snacks like peanut butter/homemade smoothies frozen in lollipop containers/high calorie drinks may all be helpful. There are a number of suggestions we could discuss with you but regardless of the cause and what might help, getting out for fresh air and less conversation about food and weight loss might also help to distract your husband at this time.

It is difficult for you both as you say he is sleeping so much of the day. I think you are wise to contact his doctor-often symptoms/side effects are exacerbating the problem like sore mouth/pain/upset tummy and on occasion something to stimulate the appetite might be necessary. This is something you could also talk to his oncology team and their dietitian about.

Cath I do not know what type of cancer your husband has and what treatment he has just completed. If you could ring our Nurseline at 1800 200 700 we could discuss all of this in greater detail and with more accuracy. Meanwhile you might find our books ‘Diet and cancer’ plus ‘Fatigue’ here helpful.

Kind regards

Cancer nurse.

© Irish Cancer Society 1999-2020 All Rights Reserved